The Delusional Drug

Me: “They’re sending me messages, Mum. I swear, they’re sending me messages.”

Mum: “Who are sending you messages? What do you mean?”

Me: “I don’t know who, but I just know that they’re sending me messages.”

I was petrified, confused and exhausted.

I had just turned 19 when I first noticed something wasn’t right. It didn’t seem tangible. It wasn’t like anything I had ever experienced before. My brain was completely muddled and I felt like I was at a loose end. It was December 2012, and I was preparing to travel and volunteer for five months in Tanzania, East Africa. I had just started taking one of the more controversial, but very effective anti-malarials – Mefloquine, also known as Lariam. My Mum was cautious to start me on this medication due to the adverse effects my Dad and brother had experienced in the past. However, because it was taken on a weekly basis, it seemed the most logical choice.

I was experiencing symptoms for roughly two weeks before any of us realised that it might be the drug I was taking that was responsible. I started to make unusual connections that would be regarded by a healthy brain as nothing other than very tenuous. I started to believe that my girlfriend’s family were sending me messages through brochures they were leaving at my house. Because of these ‘messages’, I believed that I was a bad person. I was waking up at 4 or 5am, wide awake, with a strong urge to get out of bed and keep packing my bags for travelling. I developed a fixation on this. 

I soon became very low in mood and I vividly remember breaking down in tears in front of my whole family at the dinner table. I was unable to articulate what was causing me so much upset. It was rare for me to cry. I was a rugby player. I was a man. It wasn’t natural for me to show so much emotion, or so I thought. 

Lariam is an antimalarial that is commonly used in the US and British Armies, and it was recently found that many troops had reported adverse side-effects, such as depression and psychosis. These are now well known side-effects of the drug. However, there was no strong family history of depression, and certainly not psychosis on either my mother or father’s side of the family. It was only when I started showing symptoms of paranoia that my mum told me to stop taking the medication immediately.

Soon after I stopped taking the Lariam and switched to an alternative – Doxycycline, my symptoms resolved. My mood returned to normal. My thoughts became clearer. I started to sleep much better. This brief encounter with darkness was over, for now. I flew out to Tanzania to teach English and help on a building project. It was incredible, and forgive the cliché, but I felt enriched from the experience. I came back happier than ever, feeling more independent and mature. I put my moment with darkness to the very back of my mind. It didn’t seem necessary to even comprehend what had happened. It was the drug, that was all. Why should I be concerned about it ever happening again? And then it happened again.

Awaiting my flight to Tanzania

One Reply to “The Delusional Drug”

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s